Colorado, 2002

Hail in Colorado, June 3, 2002

June 3, 2002 · NWS PUB · 15 events in 7 counties and zones

15 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 3, 12:26 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 3, 12:26 PM MST, 29 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
126 PM MDT MON JUN 3 2002

...3 MAJOR WILDFIRES OCCURRING AND POTENTIAL SEVERE WX TNGT...
...WETTING RAINFALL/COOLER TEMPS/HIGHER RH LEVELS TUE-TUE NGT...

CURRENTLY: VERY BUSY DAY.  WILDFIRES NEAR KTAD ARE VERY EVIDENT
ON THE VIS SATELLITE AND OUT THE WINDOW.  PYRO-CU/TCU FORMING OVER
THE SMOKE PLUME.  MODELS DID NOT DO VERY WELL WITH THE FRONTAL
POSITION AND CURRENTLY STILL BEHIND.  AT 18Z...SFC FRONT LIKELY
ALREADY TO THE SERN CO MTNS WITH JUICY SFC FUEL(DEW POINTS IN THE
50S) ACROSS SERN CO...WITH SFC WINDS ALREADY FROM THE N-E.  ACROSS
SW/CNTRL MTNS INCLUDING ADJACENT VALLEYS...STILL PRETTY DRY IN THE
LOW/MID LEVELS.  LATEST WATER VAPOR IMAGERY ANALYSIS SHOWING
MID/HIGH LEVEL DRY SLOT OVER SERN CO...WHICH IS HELPING TO KEEP
TSTMS FROM EXPLODING FOR NOW.  WILL NEED TO WAIT FOR THE MID LEVEL
TO MOISTEN UP A LITTLE...WHICH PROBABLY IS NOT TOO FAR AWAY(2-3PM).

TNGT: STILL LOOKS LIKE A POTENTIAL FOR SHRA/TSTM ALL NGT.  LOW LEVEL
UPSLOPE FLOW IN SERN CO ALREADY IN PLACE.  MODELS SUGGEST LOW LEVEL
JET WILL START CRANKING LATER TNGT WITH THE LLJ EXIT REGION POINT AT
EXTREME SERN CO BY 06Z/04.  SPC CONTINUES TO HAVE SLGT RISK OVER
SERN CO PLAINS FOR THIS AFTN/TNGT...WHICH STILL LOOKS POSSIBLE.
MAIN THREAT WILL LIKELY BE STRONG GUSTY WINDS AND LARGE HAIL.  GUSTY
WINDS WILL BE MOST DANGEROUS AROUND WILDFIRES AND SUPPORT VERY
ERRATIC FIRE BEHAVIOR.  SO...RED FLAG WARNING CONTINUES.  POPS WILL
RANGE FROM 60% ERN CWFA TO 30% WRN CWFA.

TUE-TUE NGT: MODELS STILL PROJECTING A MUCH COOLER...HIGHER HUMDITY
LEVELS...AND WETTING PRECIPITATION(SHRA/TSTM) DAY.  H7 TEMPS
CONTINUE TO BE PROGGED AT +3C TO +8C...COMPARED TO TDAS +10C TO
+17C.  STILL LIKE THE MESO-ETA GRIDS FOR TEMPS.  AVN MOS IS REALLY
COOL WITH 58F FOR PUB ON TUE.  COOL DEEP ELY FLOW WILL BE IN PLACE.
AGAIN...SFC FRONT WILL LIKELY BE MUCH FURTHER S THAN MESO-ETA IS
PROJECTING DUE TO NOCTURNAL MCS PUSH.  COULD SEE SOME SNOW AT THE
HIGHER ELEVATIONS TUE AFTN/NGT...ROUGHLY AOA 10K FT MSL.

WED-WED NGT: UPPER TROUGH SHOULD BE E OF THE ROCKIES AND WE SHOULD
SEE A DRYING TREND.  STILL KEPT SOME SMALL POPS FOR THE MTNS.  TEMPS
WILL LIKELY STILL BE ON THE COOL SIDE COMPARED TO THE HEAT WAVE WE
HAVE BEEN EXPERIENCING.

THU: ETA EXTENSION AND AVN SUGGESTING THAT UPPER LEVEL RIDGING WILL
MOVE TOWARDS THE CNTRL ROCKIES FROM THE DESERT SW.  AGAIN...AVN NOT
PRINTING OUT ANY QPF WITH MAYBE JUST SOME MTN CU.  TEMPS SHOULD
CONTINUE TO MODERATE.

FRI-MON: GOOD CONTINUITY ON LARGE HOT ANTICYCLONE REDEVELOPING OVER
THE FOUR CORNERS REGION.  H7 TEMPS BACK TO +16C TO +18C...WHICH
CERTAINLY PROMOTES HIGHS IN THE 90S FOR SERN CO PLAINS.  GFS IS A
LITTLE WEAKER/LESS AMPLIFIED ON THE NRN ROCKIES SYSTEM FOR SAT/SAT
NGT.  STILL LOOKS LIKE ANOTHER WARM DAY SAT WITH LITTLE POTENTIAL
FOR WELL NEEDED QPF.  GFS DOES TRY TO DROP A FRONT DOWN THE HIGH
PLAINS SAT NGT/SUN.  TOUGH CALL THIS FAR OUT ANY MCS DEVELOP COULD
ALTER THE POSITION OF THIS FRONT AND WAY BEYOND THE SKILL LEVEL AT
THIS TIME.  GFS REBOUNDS TEMPS FOR MON.  FOR NOW...WILL GO WITH A
PERSISTENCE FORECAST FOR SAT THROUGH MON.

.PUB...RED FLAG WARNING FW ZONES 220>225 UNTIL MIDNIGHT.

METZE

In the hours before

Special weather statement, Jun 3, 10:10 AM MST, 2 hours 45 minutes before
COZ058>081-031930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1110 AM MDT MON JUN 3 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM FOR A FEW SEVERE
THUNDERSTORMS ACROSS SOUTHEAST COLORADO...

LOW LEVEL MOIST AIR...WARM AFTERNOON TEMPERATURES AND AN APPROACHING
COLD FRONT WILL COMBINE TO CREATE SCATTERED THUNDERSTORMS OVER MOST
OF SOUTH CENTRAL AND SOUTHEAST COLORADO. THE SOUTHEAST PLAINS
INCLUDING SPRINGFIELD...LAMAR...LA JUNTA AND EADS WILL BE THE AREAS
MOST LIKELY TO SEE SEVERE THUNDERSTORMS THIS AFTERNOON DUE TO
STRONG AFTERNOON HEATING. THIS EVENING THE POTENTIAL FOR SEVERE
THUNDERSTORMS WILL SPREAD WEST TO INCLUDE COLORADO SPRINGS ...
PUEBLO...CANON CITY...WALSENBURG AND TRINIDAD.

THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL PRODUCE STRONG...
POSSIBLY DAMAGING WINDS. DURING THE EVENING HOURS THE THREAT OF
LARGE HAIL WILL BE ADDED...IN ADDITION TO DAMAGING WINDS. THE COLD
FRONT IS FORECAST TO MOVE THROUGH SOUTHEAST COLORADO BETWEEN 800 PM
AND MIDNIGHT.

IN ADDITION TO THE SEVERE WEATHER THREAT OVER THE EAST...THERE IS A
RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT FOR MOUNTAINS AND HIGH
VALLEYS. DRY FIRE CONDITIONS WILL CONTINUE ALONG WITH INCREASING
WINDS AND A CHANCE FOR LIGHTNING FROM DRY THUNDERSTORMS.

The radar

The Pueblo radar (KPUX), 168 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Baca

When
June 3, 12:55 PM MST to 1:00 PM MST
Where
Baca County, Pritchett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -102.867

Hail, Prowers

When
June 3, 1:40 PM MST to 1:45 PM MST
Where
Prowers County, 20 mi S of Lamar
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -102.617

Hail, Baca

When
June 3, 2:13 PM MST to 2:18 PM MST
Where
Baca County, 20 mi NW of Springfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -102.867

Hail, Otero

When
June 3, 2:13 PM MST to 2:18 PM MST
Where
Otero County, Fowler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -104.017

Hail, Crowley

When
June 3, 2:55 PM MST to 3:00 PM MST
Where
Crowley County, Sugar City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -103.667

Hail, Kiowa

When
June 3, 3:30 PM MST to 3:35 PM MST
Where
Kiowa County, 4 mi NW of Arlington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -103.383

Hail, Kiowa

When
June 3, 4:03 PM MST to 4:08 PM MST
Where
Kiowa County, Haswell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -103.150

Hail, El Paso

When
June 3, 5:00 PM MST to 5:05 PM MST
Where
El Paso County, 9 mi NE of Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -104.700

Hail, El Paso

When
June 3, 5:58 PM MST to 6:03 PM MST
Where
El Paso County, Calhan
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -104.300

Hail, El Paso

When
June 3, 6:18 PM MST to 6:23 PM MST
Where
El Paso County, 12 mi E of Calhan
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -104.083

Hail, Crowley

When
June 3, 6:20 PM MST to 6:25 PM MST
Where
Crowley County, Sugar City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -103.667

Hail, Kiowa

When
June 3, 8:00 PM MST to 8:05 PM MST
Where
Kiowa County, Arlington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -103.333

Hail, Pueblo

When
June 3, 8:07 PM MST to 8:12 PM MST
Where
Pueblo County, 4 mi NE of Pueblo West
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -104.700

Hail, Pueblo

When
June 3, 8:10 PM MST to 8:15 PM MST
Where
Pueblo County, 4 mi N of Pueblo
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -104.600

Hail, Pueblo

When
June 3, 9:00 PM MST to 9:05 PM MST
Where
Pueblo County, 9 mi NW of Boone
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -104.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300401, 5300402, 5300986, 5300987, 5300988, 5300989, 5300990, 5301075, 5301076, 5301077, 5301078, 5301079, 5301080, 5301081, 5301082.